Q. My 4 year-old son recently had anaphylaxis after the following vaccinations were given at the same time: chickenpox, DTP, polio, and MMR. Immediately after these immunizations in our pediatrician's office, he complained of his throat hurting, was sneezing, drooling, threw up and had red, itchy skin and trouble breathing. He was taken by ambulance to the ER, and treated with shots including epinephrine. In the past, he has had drooling and vomiting after eating a piece of protein chocolate bar and when taking his gummy vitamins, and complained of his throat hurting after eating marshmallows. My son doesn't have any hay fever, and we don't have a family history of allergies. Do you have any idea what could be causing these reactions?
A. Based on the information you've provided, your child's reactions may be related to gelatin, which is added as a stabilizer to some vaccines and is found in both the MMR (measles-mumps-rubella) and chickenpox (varicella) vaccines. Yellow fever vaccine and rabies vaccine also contain gelatin, but are not part of the routine childhood vaccination schedule.
The foods you list also frequently contain gelatin.
Neomycin, an antibiotic, is another ingredient in some vaccines which can be related to allergic reactions; it can also result in a reaction if used with topical application (as in "triple antibiotic" antibacterial skin creams, sold over-the-counter).
Your allergist can evaluate the possibility of a gelatin (or other) allergy and perform testing on your child to confirm. Given the circumstances, any further vaccinations should be held - and foods containing gelatin avoided - until the exact cause of reactions has been determined.